Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 159, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 2, 2002, 8:04 PM EDT for Pittsylvania County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2002, 8:04 PM EDT (00:04 UTC)
- Expired
- Jul 2, 2002, 8:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1071 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
039 WUUS51 KRNK 030004 SVRRNK VAC143-030030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 804 PM EDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 830 PM EDT. * AT 803 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HURT...MOVING SOUTHWEST AT 15 MPH. HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 830 PM EDT INCLUDE HURT... GRETNA... <<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 02
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM EDT, 5 hours 19 minutes earlier.
Area forecast discussion, Jul 2, 2:45 PM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 245 PM EDT TUE JUL 2 2002 ATMOS HAS DEEPER MOISTR TODAY AND IS A LTL MORE SPPRTIVE OF STORMS...SOME OF WHICH ARE BECOMING SEVERE. CONVECTION HAS BEEN LASTING PAST MIDNIGHT THE LAST COUPLE NIGHTS AND SEE NO REASON WHY IT SHUDNT THE NEXT 2 NIGHTS AS WELL. ACTIVITY SHUD ALSO CONT TO BE FOCUSED OVER THE HIGHER TERRAIN...WITH A GRADUAL INCREASE EAST OF THE MTNS THRU THURSDAY. 12Z AVN RUN IS VERY DEEP WITH THE TROF OVER NEW ENGLAND LATE IN THE WEEK...MUCH LIKE THE OLDER MRF RUNS. MOST BELIEVE THIS TO BE OVERDONE...SO WILL HOLD TEMPS UP. STILL WILL BRING DRIER AIR INTO THE REGION FRI AND KEEP IT DRY THRU MONDAY. MRF AND ECMWF BOTH INDICATING RETROGRADING THE STRONG UPR RIDGE TO THE WEST NEXT WEEK AND DEEPENING AN EAST COAST TROF. WILL RELUCTANTLY ADD POPS FOR TUE AS MRF PROGGING AN IMPRESSIVE FRONT FOR THAT TIME. FCSTID = 9 ROA 71 93 71 93 / 30 30 30 40 LYH 70 93 70 92 / 30 30 30 40 DAN 73 95 73 94 / 30 30 30 40 BLF 66 85 66 84 / 40 40 30 40 LWB 65 84 65 83 / 40 40 30 40 BCB 66 86 66 85 / 30 40 30 40 TNB 64 85 64 84 / 40 40 30 40 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Local storm report, Jul 2, 4:57 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
410 PM VA WIND DAMAGE
07/02/02 PULASKI TREES DOWN ON MT. OLIVET
ROAD AND FAXON ROAD.
429 PM 7NE SPARTA NC 0.75 INCH HAIL
07/02/02 ALLEGHANY NCLocal storm report, Jul 2, 5:16 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
505 PM 5SE WYTHEVILLE VA WIND DAMAGE
07/02/02 WYTHE TREES DOWNLocal storm report, Jul 2, 5:32 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
500 PM FRIES VA WIND DAMAGE
07/02/02 GRAYSON TREES DOWN
500 PM FRIES VA 0.88 INCH HAIL
07/02/02 GRAYSON
515 PM 2W BYLLESBY VA WIND DAMAGE
07/02/02 CARROLL TREES DOWN ON HIGHWAY 94
515 PM 2W BYLLESBY VA 0.88 INCH HAIL
07/02/02 CARROLL
525 PM FINCASTLE VA 2.00 INCH HAIL
07/02/02 BOTETOURTLocal storm report, Jul 2, 5:49 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
529 PM PINEY CREEK NC 0.75 INCH HAIL
07/02/02 ALLEGHANY NC
534 PM FINCASTLE VA 0.75 INCH HAIL
07/02/02 BOTETOURT
545 PM LEXINGTON VA 0.80 INCH HAIL
07/02/02 ROCKBRIDGE TREE DOWN AS WELL.
REPORTED BY LEXINGTON
POLICE.Local storm report, Jul 2, 6:49 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
640 PM SANDY RIDGE NC WIND DAMAGE
07/02/02 STOKES LARGE TREE DOWN.
REPORTED BY COUNTY 911
DISPATCH.Local storm report, Jul 2, 7:47 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT TUE JUL 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
550 PM WARRENSVILLE NC WIND DAMAGE
07/02/02 ASHE TREE DOWN ON A
RESIDENCE.
550 PM NC WIND DAMAGE
07/02/02 ASHE NUMEROUS TREES DOWN
COUNTYWIDE. REPORTED BY
ASHE COUNTY 911.
730 PM VA 1.00 INCH HAIL
07/02/02 CAMPBELL COVERED THE ROADWAY
AT INTERSECTION OF RT.
689 AND 690.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 1:48 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 27 min |
| Jul 3, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 28 min |
| Jul 3, 2:38 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell | 37 min |
| Jul 3, 2:47 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 28 min |
| Jul 3, 2:55 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 50 min |
| Jul 3, 2:59 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 31 min |
| Jul 3, 3:11 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 34 min |
| Jul 3, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 30 min |
| Jul 3, 3:17 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 43 min |
| Jul 3, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 42 min |
| Jul 3, 3:34 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 26 min |
| Jul 3, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 52 min |
| Jul 3, 3:44 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 31 min |
| Jul 3, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 45 min |
| Jul 3, 3:53 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 52 min |
| Jul 3, 4:01 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 29 min |
| Jul 3, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 34 min |
| Jul 3, 4:45 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 30 min |
| Jul 3, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, Wythe, City of Roanoke, City of Salem | 33 min |
| Jul 3, 5:04 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 26 min |
| Jul 3, 5:07 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 38 min |
| Jul 3, 5:16 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 29 min |
| Jul 3, 5:22 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, City of Radford | 23 min |
| Jul 3, 5:26 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 34 min |
| Jul 3, 5:35 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 25 min |
| Jul 3, 5:38 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Pulaski | 22 min |
| Jul 3, 5:41 PM EDT | Flash Flood Warning | RNK | Montgomery | 2 hr |
| Jul 3, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 48 min |
| Jul 3, 5:50 PM EDT | Flash Flood Warning | RNK | Tazewell | 115 min |
| Jul 3, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, Tazewell | 29 min |
| Jul 3, 6:28 PM EDT | Flash Flood Warning | RNK | Giles | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.